Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 2, 2012, 4:30 PM CDT for Lamar County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 2, 2012, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
928
WWUS84 KBMX 022130
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU AUG 2 2012
ALZ011>013-022215-
FAYETTE AL-LAMAR AL-MARION AL-
430 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 8 MILES WEST OF WINFIELD...MOVING
SOUTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
VERNON...
BEAVERTON...
CREWS...
LAMAR COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3387 8823 3390 8824 3410 8793 3397 8778
3370 8806 3387 8825
TIME...MOT...LOC 2131Z 046DEG 11KT 3397 8794
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:07 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 2, 3:07 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT THU AUG 2 2012 .DISCUSSION... A GOOD COVERAGE OF THUNDERSTORMS THIS AFTERNOON ESPECIALLY ACROSS THE WESTERN TWO-THIRDS OF THE AREA. POPS TONIGHT WILL BE A LAST MINUTE CALL BUT WILL KEEP IN MIND THAT ANOTHER IMPULSE WILL BE APPROACHING THE STATE OVERNIGHT. THESE WEAK IMPULSES WILL CONTINUE TO ROTATE AROUND THE EAST SIDE OF THE UPPER RIDGE THROUGH SATURDAY. LOOKS LIKE THE COVERAGE OF SHOWERS WILL BE SIMILAR TO TODAY SO WILL GO AHEAD AND BUMP UP THE POPS ESPECIALLY DURING THE DAYTIME HOURS WHEN DAYTIME HEATING CAN INTERACT WITH THE UPPER SUPPORT. THE SEVERE THREAT APPEARS LIMITED TO PERHAPS LOCALIZED FLOODING. BY SUNDAY...AN UPPER TROUGH WILL PASS THROUGH THE OHIO VALLEY AND RE-ENFORCE THE UPPER WEAKNESS OVER THE SOUTHEAST WHILE KEEPING THE RIDGING SITUATED TO THE WEST. THE NET AFFECT THROUGH THE MIDDLE OF NEXT WEEK WILL BE TO KEEP THE DEEP SOUTH IN A FAVORABLE POSITION TO HAVE AT LEAST SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS WHILE KEEPING TEMPERATURES IN CHECK. WILL ALSO BE KEEPING AN EYE ON THE TROPICS NEXT WEEK. && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL EXPAND IN COVERAGE THIS AFTERNOON...AND ARE IMMINENT AT SEVERAL TERMINALS. HAVE TIMED OUT PREVAILING CONDITIONS/TEMPOS. LOOKING UPSTREAM...EVEN AS THE CURRENT CONVECTION MOVES ON...ADDITIONAL ACTIVITY WILL REMAIN POSSIBLE THIS AFTERNOON. STORMS WILL REDUCE VIS SIGNIFICANTLY AS RAINFALL WILL BE HEAVY. STORMS WILL PRODUCE GUSTY WINDS...WITH SOME HIGHER THAN CURRENTLY FORECASTED. THE ISOLATED THREAT OF MICROBURSTS BRINGS WITH IT THE POTENTIAL FOR 60MPH WINDS OR GREATER. ACTIVITY SHOULD DIMINISH THIS EVENING. EXPECT PATCHY FOG THIS AFTERNOON...WITH LOWEST VIS AT TERMINALS WHICH RECEIVE SUBSTANTIAL RAINFALL TODAY. IN ADDITION...FOG/LOW CLOUD LAYER COULD SPREAD INTO TOI AGAIN TONIGHT...AND HAVE ACCOUNTED FOR THAT POSSIBILITY AFTER 09Z. ANOTHER ACTIVE DAY IS EXPECTED FRIDAY...WITH THUNDERSTORMS POSSIBLE BEGINNING DURING THE MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 91 72 91 73 / 20 40 30 40 30 ANNISTON 72 92 72 91 73 / 20 40 30 40 30 BIRMINGHAM 74 93 75 92 75 / 20 60 30 40 30 TUSCALOOSA 74 93 74 93 74 / 20 40 20 40 20 CALERA 73 92 72 91 73 / 20 40 20 40 30 AUBURN 73 91 73 92 72 / 20 40 20 30 20 MONTGOMERY 73 95 73 94 74 / 20 40 20 30 20 TROY 72 93 71 92 71 / 20 40 20 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 88/14
Hazardous weather outlook, Aug 2, 1:10 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 PM CDT THU AUG 2 2012 ALZ011>015-017>050-031800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 110 PM CDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. SOME OF THESE STORMS MAY BE SLOW MOVING... AND LOCALIZED FLOODING WILL BE POSSIBLE... ESPECIALLY IN URBAN AREAS. THUNDERSTORM COVERAGE SHOULD DIMINISH BY 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 11:06 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU AUG 2 2012
ALZ040-042-021645-
DALLAS AL-LOWNDES AL-
1106 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 1145 AM CDT...
AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BELKNAP...OR 14 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARLOWVILLE...
MINTER...
COLLIRENE...
FARMERSVILLE...
FOSTORIA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3219 8708 3230 8697 3211 8673 3204 8688
3204 8704
TIME...MOT...LOC 1606Z 318DEG 10KT 3216 8697
14Special weather statement, Aug 2, 12:58 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT THU AUG 2 2012
ALZ036-021845-
COOSA AL-
1258 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOSA COUNTY UNTIL 145
PM CDT...
AT 1257 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PENTONVILLE...OR 7 MILES SOUTHWEST OF ROCKFORD...
MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ROCKFORD...
EQUALITY...
SPEED...
PENTONVILLE...
NIXBURG...
&&
LAT...LON 3279 8600 3279 8601 3276 8601 3275 8631
3277 8633 3275 8634 3276 8638 3288 8640
3295 8602 3283 8601 3282 8602
TIME...MOT...LOC 1758Z 263DEG 8KT 3280 8628
7Local storm report, Aug 2, 1:57 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 1 S LIVINGSTON 32.59N 88.19W
08/02/2012 SUMTER AL PUBLIC
UNIVERSITY OF WEST ALABAMA OFFICIAL REPORTED THREE TO
FOUR STREETS ON CAMPUS FLOODED WITH 12 TO 18 INCHES OF
FLOWING WATER. ADDITIONALLY THE ENTIRE FOOTBALL FIELD WAS
COVERED WITH ABOUT TWO FEET OF WATER.
&&
REMSpecial weather statement, Aug 2, 3:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU AUG 2 2012
ALZ048-022100-
RUSSELL AL-
319 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSSELL COUNTY UNTIL
400 PM CDT...
AT 319 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF UCHEE...OR 14 MILES SOUTHEAST OF
AUBURN...MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RUSSELL COUNTY SPORTS COMPLEX...
SEALE...
LADONIA...
CRAWFORD...
PARKMANVILLE...
&&
LAT...LON 3221 8514 3231 8544 3241 8544 3241 8533
3247 8533 3247 8526 3247 8505
TIME...MOT...LOC 2019Z 280DEG 5KT 3243 8533
27Special weather statement, Aug 2, 3:26 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT THU AUG 2 2012
ALZ011-022115-
MARION AL-
326 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
415 PM CDT...
AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR 6 MILES NORTHEAST OF WINFIELD...
MOVING EAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN MARION COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3391 8764 3391 8778 3392 8793 3394 8794
3409 8794 3412 8764
TIME...MOT...LOC 2027Z 269DEG 4KT 3401 8773
27Special weather statement, Aug 2, 4:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU AUG 2 2012
ALZ011>013-022215-
FAYETTE AL-LAMAR AL-MARION AL-
430 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 8 MILES WEST OF WINFIELD...MOVING
SOUTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
VERNON...
BEAVERTON...
CREWS...
LAMAR COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3387 8823 3390 8824 3410 8793 3397 8778
3370 8806 3387 8825
TIME...MOT...LOC 2131Z 046DEG 11KT 3397 8794
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:13 PM CDT | Special Weather Statement | BMX | Chambers | 47 min |
| Aug 2, 8:47 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Perry, Sumter | 3 hr |
| Aug 2, 9:58 AM CDT | Flash Flood Warning | BMX | Sumter | 3 hr |
| Aug 2, 11:06 AM CDT | Special Weather Statement | BMX | Lowndes | 39 min |
| Aug 2, 12:58 PM CDT | Areal Flood Warning | BMX | Sumter | 3 hr |
| Aug 2, 12:58 PM CDT | Special Weather Statement | BMX | Coosa | 47 min |
| Aug 2, 2:14 PM CDT | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery | 3 hr |
| Aug 2, 3:19 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Aug 2, 3:26 PM CDT | Special Weather Statement | BMX | Marion | 49 min |
| Aug 2, 3:31 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Aug 2, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 42 min |
| Aug 2, 4:42 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 80 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.